Chemotherapy is a form of cancer treatment in which cancer fighting drugs are administered to cancer patients orally, topically or by IV or injection. Treatment with chemotherapeutic drugs can cause bowel or intestinal complications in certain patients. Patients should discuss the potential risks and complications of chemotherapy treatment with a medical professional before beginning this form of cancer therapy.
Video of the Day
Diarrhea, Nausea and Vomiting
Approximately 50 to 80 percent of patients who receive chemotherapy develop diarrhea, according to medical experts with the National Cancer Institute. Diarrhea results in frequent bowel movement urges that produce watery, loose stools. Affected patients can also experience nausea; vomiting; decreased appetite; weight loss or abdominal bloating, cramping or pain. Chronic or severe diarrhea can increase a patient's risk of developing symptoms of dehydration, such as increased thirst, fatigue or dizziness.
In a study published in the April 2010 issue of the "Journal of Surgical Oncology," Dr. Guh Jung Seo and colleagues reported that over 15 percent of chemotherapy-treated stage 4 colorectal cancer patients developed bowel obstructions as a complication of treatment. Patients who develop a bowel obstruction while receiving chemotherapy require immediate medical attention. Symptoms of bowel obstruction can include constipation, vomiting, abdominal distention or stomach pain, explains The Merck Manuals Online Medical Library.
Peritonitis, an infection of the tissue that lines the abdominal wall, can occur as a bowel complication of chemotherapy. Symptoms of peritonitis can include fever, diarrhea, increased thirst, fatigue, bloating, decreased appetite or abdominal tenderness, explain health professionals with MayoClinic.com. If left untreated, peritonitis can be life-threatening in certain cases.
Nearly 4 percent of chemotherapy patients developed gastrointestinal fistulas in a study published in a 2003 article published by N. C. Tebbutt and colleagues in the journal "Gut." A gastrointestinal fistula is an abnormal perforation or opening within the bowel that allows the bowel contents to leak into the abdominal cavity. Symptoms of a gastrointestinal fistula can include diarrhea, dehydration or poor nutrient absorption, warns MedlinePlus. Affected patients require immediate medical attention to prevent further complications.
Patients receiving chemotherapy can experience intestinal bleeding as a bowel complication of treatment. In fact, Dr. Seo and colleagues reported that nearly 4 percent of chemotherapy patients evaluated in their study developed intestinal bleeding. Symptoms of intestinal bleeding can include upset stomach, diarrhea and blood within the stools. Patients who develop intestinal bleeding symptoms while receiving chemotherapy should consult a physician for further evaluation and care.